[Skip to Content]
[Skip to Content Landing]
Other Articles
August 18, 1951

ASCITES DUE TO MYXEDEMAREPORT OF A CASE

Author Affiliations

Boston

From the Department of Gastroenterology (Dr. Tracey); Fellow in Gastroenterology (Dr. Donovan), The Lahey Clinic.

JAMA. 1951;146(16):1511-1512. doi:10.1001/jama.1951.63670160001013
Abstract

Of the many causes of recurring ascites in patients who do not have evidence of the more common causative factors, such as cardiac, renal, or hepatic disease, myxedema is rarely considered and rarely encountered. Because of the comparative rarity of this condition the following case is reported.

REPORT OF CASE  A 45-yr.-old woman was first seen at the clinic on Nov. 1, 1949, with the chief complaints of swelling of the abdomen, weight loss, and weakness of 10 weeks' duration. She had had a thyroidectomy in 1940 for hyperthyroidism; this operation was followed by myxedema. At that time she was advised to take 1½ grains (0.10 gm.) of thyroid daily for the rest of her life. She had taken this dosage until about nine months before her present admission when an examination by her local physician revealed a basal metabolic rate of — 3. The thyroid medication was decreased to

First Page Preview View Large
First page PDF preview
First page PDF preview
×